Tornadoes · United States · Illinois · 2021
EF1 tornado, Morea, Illinois, July 29, 2021
This EF1 tornado ran 0.4 miles across Crawford County on July 29, 2021, touching down at 7:20 PM CDT and reaching 75 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- July 29, 2021
- Touchdown
- 7:20 PM CDT (00:20 UTC)
- Lifted
- 7:22 PM CDT (00:22 UTC)
- On the ground
- 2 minutes
- Path length
- 0.4 miles (0.6 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- County
- Crawford County
- Touchdown point
- 38.947, -87.605
- Lift-off point
- 38.942, -87.604
- Record number
- 2107291820-01
The damage survey
2 damage points were recorded along this path by NWS ILX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.
- Several power poles leaning and lines down. Sheet metal blown onto power lines from nearby building.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A cold front settling southward through central Illinois triggered scattered strong to severe thunderstorms during the late afternoon and early evening of July 29th. Two short-lived tornadoes occurred with the storms. One touched down in Cumberland County northeast of Greenup and the other touched down in Crawford County just south of Palestine. Minor damage was reported with both tornadoes.
A tornado touched down 3.8 miles south of Palestine at 7:20 PM CDT. The tornado tracked south-southeastward along IL-33 knocking multiple power lines down. A piece of sheet metal was torn off a building and thrown over a power line as well. The tornado quickly dissipated about 4.2 miles south of Palestine at 7:22 PM CDT.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 15:00 UTC | 01:00 UTC | Heat Advisory | ILX |
| 00:28 UTC | 00:46 UTC | Severe Thunderstorm Warning | ILX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:53 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at Jul 29, 6:20 PM CDT, 1 hour earlier.
Area forecast discussion, Jul 29, 6:20 PM CDT, 1 hour before
Area Forecast Discussion National Weather Service Lincoln IL 620 PM CDT Thu Jul 29 2021 .SYNOPSIS... Issued at 322 PM CDT Thu Jul 29 2021 Scattered thunderstorms will develop late this afternoon and move south to southeast across the area. Ahead of these storms, hot and humid weather is expected with heat index values around 105 expected through 8 pm. Once the rain ends tonight, mostly clear skies are expected with overnight lows dropping into the 60s. && .SHORT TERM...(This evening through Friday) ISSUED AT 322 PM CDT Thu Jul 29 2021 Still expecting scattered storms to develop along a weak cold front dropping into the CWA from northern IL. However, continued elevated convection in the northern part of the area has kept a dense cirrus shield over the area and this has limited instability over the area and slowed the eroding of the cap. MLCIN is still 50-150 over the central part of the CWA where the best convergence is located at along the outflow boundary. HiRes models have had trouble with reality, and this has not boosted confidence in possible outcomes rest of the afternoon and evening. Still believe something could develop along the front once it gets into the 3500-4000 j/kg instability axis near I-74 so will keep chance of storms over the CWA for late this afternoon through this evening. Storms that do develop could still produce hail and damaging winds, and move south-southeast this evening. Believe precip should be south of the CWA around midnight and then expecting dry weather to continue through tomorrow. Hot and humid conditions will also continue even though some areas have seen dense cloud cover. So, the heat advisory will be allowed to continue through 8 pm. Overnight lows are expected to fall into the 60s given the precip moving south of the area and cooler air advecting into central IL. Tomorrows highs will be much cooler as well, only reaching to around 80. Conditions tomorrow should be less humid, but any place that sees rain this evening could see some light fog. && .LONG TERM...(Friday night through Thursday) ISSUED AT 322 PM CDT Thu Jul 29 2021 After a brief break in the precip Friday evening, another boundary will setup near the western part of the CWA and bring more storms for late Fri night through Sat night. Models differ on how close into the CWA this boundary will setup but looks like most of the precip should be southwest of I-74. Dry weather is then expected for the remainder of the weekend and through next week. Temps will also be on the cooler side, with highs in the upper 70s to into the 80s. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 620 PM CDT Thu Jul 29 2021 A wind shift to the northeast is expected through mid evening, persisting through Friday afternoon. Showers/storms have been fairly sparse recently and main activity appears to be setting up south of a KHUF-KUIN line. Will drop the mention of VCTS at all TAF sites. Around KPIA, a period of heavier rain earlier today will combine with the incoming drier air to produce some areas of MVFR fog, especially late in the night. Will keep the mention of MVFR in here. && .ILX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for ILZ040-047>052- 054>057-061>063-066>068-071>073. && SYNOPSIS...Auten SHORT TERM...Auten LONG TERM...Auten AVIATION...Geelhart
Hazardous weather outlook, Jul 29, 3:01 PM CDT, 4 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 301 PM CDT Thu Jul 29 2021 ILZ027>031-036>038-045-046-302015- Champaign-Fulton-Knox-Marshall-McLean-Peoria-Stark-Tazewell- Vermilion-Woodford- 301 PM CDT Thu Jul 29 2021 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING... This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Heat index values up to 105 degrees possible this afternoon. Scattered thunderstorms will continue this afternoon into the evening. Some of the storms could become severe, with damaging winds and large hail. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Isolated to scattered thunderstorms will be possible at times Friday night through Saturday night. Severe weather is not anticipated with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 4 pm and 9 pm. ILZ040>044-047>054-061-302015- Cass-Christian-De Witt-Logan-Macon-Mason-Menard-Morgan-Moultrie- Piatt-Sangamon-Schuyler-Scott-Shelby- 301 PM CDT Thu Jul 29 2021 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING... This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Heat index values will reach 102 to 110 degrees this afternoon. Scattered thunderstorms will continue this afternoon into the evening. Some of the storms could become severe, with damaging winds and large hail. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Isolated to scattered thunderstorms will be possible at times Friday night through Saturday night. Severe weather is not anticipated with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 4 pm and 9 pm. ILZ055>057-062-063-066>068-071>073-302015- Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-Effingham- Jasper-Lawrence-Richland- 301 PM CDT Thu Jul 29 2021 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING... This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Heat index values will reach 102 to 110 degrees this afternoon. Scattered thunderstorms are expected to move into the area this evening. Some of the storms could become severe, with damaging winds, large hail, and locally heavy rainfall. An isolated tornado is also possible. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Isolated to scattered thunderstorms will be possible at times Saturday and Saturday night. Severe weather is not anticipated with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 4 pm and 9 pm. Erwin
In the hours before
Local storm report, Jul 29, 2:19 PM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
219 PM CDT THU JUL 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HEAVY RAIN 1 SSW GERMANTOWN HILLS 40.76N 89.48W
07/29/2021 M1.91 INCH WOODFORD IL COCORAHS
RAINFALL OVER LAST FIVE HOURS.
&&
ERWINSpecial weather statement, Jul 29, 3:17 PM CDT, 4 hours 3 minutes before
Special Weather Statement National Weather Service Lincoln IL 317 PM CDT Thu Jul 29 2021 ILZ037-041-042-048-292045- Logan-Tazewell-Mason-Menard- 317 PM CDT Thu Jul 29 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MENARD... NORTHWESTERN LOGAN...SOUTH CENTRAL TAZEWELL AND NORTHEASTERN MASON COUNTIES UNTIL 345 PM CDT... At 317 PM CDT, Doppler radar was tracking a strong thunderstorm near San Jose, or 8 miles north of Mason City, moving southeast at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Mason City, San Jose, Emden, Middletown, Hartsburg and New Holland. This includes the following highways... Interstate 155 between mile markers 0 and 11. Interstate 55 near mile marker 127. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4028 8982 4041 8971 4028 8932 4005 8952 TIME...MOT...LOC 2017Z 306DEG 31KT 4032 8970 37
Local storm report, Jul 29, 5:10 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
510 PM CDT THU JUL 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HEAVY RAIN 2 NNW ALTA 40.84N 89.65W
07/29/2021 E1.13 INCH PEORIA IL MESONET
TOTAL AS OF 1 PM.
&&
37Local storm report, Jul 29, 6:24 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
624 PM CDT THU JUL 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM FUNNEL CLOUD 3 ESE GREENUP 39.23N 88.12W
07/29/2021 CUMBERLAND IL TRAINED SPOTTER
LOCATION APPROXIMATE.
&&
37The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 00:00Z
0.3 hours before the tornado, 159 km from the path. July 30, 2021.
- Mixed-layer CAPE
- 1257 J/kg
- Mixed-layer CIN
- -140 J/kg
- Surface CAPE
- 2987 J/kg
- Mixed-layer LCL
- 1185 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.1
- 0-3 km lapse rate
- 5.4 K/km
Lincoln, IL (KILX), 12:00Z
11.7 hours after it, 159 km from the path. July 30, 2021.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -88927 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1382 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 2.4 K/km
The surface observations
Robinson (RSV), 9 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 22:35 UTC | 85.6 | 79.7 | 240° 3 kt | 1013.9 | ||
| 22:55 UTC | 85.5 | 80.8 | 230° 5 kt | 1013.5 | ||
| 23:15 UTC | 85 | 80.6 | 230° 5 kt | 1013.2 | TS | |
| 23:35 UTC | 83 | 80.8 | 230° 4 kt | 1013.2 | +VCTSRA | |
| 23:55 UTC | 83.3 | 82 | 90° 4 kt | 1013.5 | -TSRA | |
| 00:15 UTC | 79 | 77.4 | 10° 6 kt | 1013.5 | -VCTSRA | |
| 00:35 UTC | 80.2 | 77.5 | 0° 0 kt | 1014.6 | TS | |
| 00:55 UTC | 79.2 | 78 | 30° 4 kt | 1013.5 | ||
| 01:15 UTC | 77.7 | 77.2 | 0° 0 kt | 1014.2 | +TSRA | |
| 01:35 UTC | 77.5 | 77.5 | 210° 6 kt | 1013.9 | TS BR | |
| 01:55 UTC | 76.3 | 74.5 | 190° 7 kt | 1013.5 | VCTS | |
| 02:15 UTC | 76 | 74.8 | 0° 0 kt | 1013.5 | VCTS |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Evansville,IN radar (KVWX), 77 km away, was scanning. The volume nearest the touchdown began at 00:18 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:40 UTC | TORNADO | 3 Ene Greenup | Cumberland, IL | DAMAGED CROPS, TREES, AND AN OUTBUILDING. DELAYED REPORT FROM YESTERDAY. |
| 22:52 UTC | FUNNEL CLOUD | 3 Ese Greenup | Cumberland, IL | LOCATION APPROXIMATE. |
| 00:20 UTC | TORNADO | 4 S Palestine | Crawford, IL | RESIDENT SAW TORNADO TOUCH DOWN. MULTIPLE POWERLINES REPORTED DOWN. TIME ESTIMATED FROM RADAR. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2021 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of July 29, 2021
36 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| July 29 | 1:05 AM CDT | EF0 | Jefferson, WI | 6.0 | 100 | |||
| July 29 | 1:07 AM CDT | EF0 | Jefferson, WI | 3.6 | 25 | |||
| July 29 | 1:07 AM CDT | EF1 | Jefferson, WI | 7.7 | 200 | |||
| July 29 | 1:23 AM CDT | EF1 | Jefferson, WI | 4.7 | 150 | |||
| July 29 | 1:26 AM CDT | EF1 | Waukesha, WI | 1.0 | 75 | |||
| July 29 | 1:32 AM CDT | EF0 | Waukesha, WI | 2.4 | 50 | |||
| July 29 | 1:38 AM CDT | EF1 | Waukesha, WI | 0.9 | 95 | |||
| July 29 | 12:40 PM EDT | EF0 | Crawford, PA | 0.6 | 75 | |||
| July 29 | 12:55 PM EDT | EF0 | Venango, PA | 0.3 | 15 | $15,000 | ||
| July 29 | 1:54 PM EDT | EF1 | Westmoreland, PA | 4.9 | 100 | $275,000 | ||
| July 29 | 2:25 PM EDT | EF1 | Somerset, PA | 0.2 | 65 | |||
| July 29 | 4:04 PM EDT | EF1 | Lehigh, PA | 2.9 | 90 | |||
| July 29 | 4:25 PM EDT | EF1 | Lehigh, PA | 1.1 | 75 | |||
| July 29 | 4:50 PM EDT | EF2 | Harrison, OH | 2.7 | 220 | $200,000 | ||
| July 29 | 4:59 PM EDT | EF2 | Carroll, OH | 6.2 | 150 | $500,000 | ||
| July 29 | 5:07 PM EDT | EF0 | Howard, MD | 0.3 | 50 | $50,000 | ||
| July 29 | 5:15 PM EDT | EF1 | Jefferson, OH | 2.2 | 300 | $250,000 | ||
| July 29 | 5:16 PM EDT | EF0 | Washington, OH | 0.1 | 55 | $500 | ||
| July 29 | 5:20 PM EDT | EF0 | Indiana, PA | 0.1 | 10 | $50,000 | ||
| July 29 | 5:20 PM EDT | EF0 | Pickaway, OH | 0.9 | 50 | $100,000 | ||
| July 29 | 5:34 PM EDT | EF0 | Lebanon, PA | 0.7 | 60 | |||
| July 29 | 5:40 PM EDT | EF1 | Bucks, PA | 2.7 | 70 | |||
| July 29 | 5:45 PM EDT | EF1 | Jefferson, OH | 2.3 | 300 | $250,000 | ||
| July 29 | 5:54 PM EDT | EF0 | Essex, NJ | 0.3 | 50 | $330,000 | ||
| July 29 | 4:59 PM CDT | EF2 | Bucks, PA to NJ | 6.3 | 400 | |||
| July 29 | 6:00 PM EDT | EF1 | Greene, PA | 2.8 | 200 | $100,000 | ||
| July 29 | 6:10 PM EDT | EF0 | Cambria, PA | 0.1 | 15 | |||
| July 29 | 5:40 PM CDT | EF0 | Cumberland, IL | 0.5 | 50 | |||
| July 29 | 6:56 PM EDT | EF1 | Mercer, NJ | 1.6 | 100 | |||
| July 29 | 7:04 PM EDT | EF3 | Bensalem tornado, PA | 3.4 | 530 | |||
| July 29 | 7:07 PM EDT | EF0 | Philadelphia, PA | 0.4 | 40 | |||
| July 29 | 7:58 PM EDT | EF1 | Shelby, IN | 2.5 | 50 | $43,000 | ||
| July 29 | 8:04 PM EDT | EF0 | Ocean, NJ | 0.8 | 80 | |||
| July 29 | 8:14 PM EDT | EF1 | Shelby, IN | 0.7 | 50 | $15,000 | ||
| July 29 | 8:42 PM EDT | EF1 | Ocean, NJ | 6.5 | 250 | |||
| July 29 | 9:03 PM EDT | EF2 | Ocean, NJ | 4.2 | 75 | 8 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.